Wyoming, 2017Damaging Wind in Wyoming, August 1, 2017
August 1, 2017 · NWS RIW · 1 event in 1 county or zone
A thunderstorm intensified as it moved off of the Big Horn Mountains and produced locally high winds. A spotter to the west of Buffalo reported a wind gust of 62 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm intensified as it moved off of the Big Horn Mountains and produced locally high winds. A spotter to the west of Buffalo reported a wind gust of 62 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 1, 1:29 PM MST, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 1, 1:29 PM MST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
229 PM MDT Tue Aug 1 2017
.SHORT TERM...(This evening through Friday)
Issued at 228 PM MDT Tue Aug 1 2017
A nearly stationary large high pressure ridge aloft will remain
over the Western U. S. extending from the Desert Southwest north
across the Great Basin into the Pacific Northwest. Northwest
flow aloft from Washington and British Columbia will remain over
Wyoming with a series of short wave low pressure troughs and
associated cold fronts will also continue through Friday. This
will keep mild to seasonably cool temperatures over the area.
Moisture will be somewhat limited but a frontal convergence
boundary will remain over or near the continental divide. This
combined with daily heating will support late morning, afternoon
and evening showers, with isolated thunderstorms with small hail
and strong gusty winds each day, most numerous over the mountains.
.LONG TERM...(Friday night through Tuesday)
Issued at 228 PM MDT Tue Aug 1 2017
Little change is expected in the main upper level flow pattern
Friday night through tuesday with a nearly stationary large high
pressure ridge aloft over the Western U. S. extending from the
Desert Southwest north across the Great Basin into the Pacific
Northwest. Northwest flow aloft from Washington and British
Columbia will remain over Wyoming with a series of short wave
low pressure troughs and associated cold fronts continuing
to move south and east across the area. This will keep mild to
seasonably cool temperatures over the area. Moisture will remain
somewhat limited but a frontal convergence boundary will remain
over or near the continental divide. This combined with daily
heating will support late morning, afternoon and evening showers,
with isolated thunderstorms with small hail and strong gusty winds
each day, most numerous over the mountains.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 228 PM MDT Tue Aug 1 2017
VFR conditions will prevail through the period. Isolated showers and
storms will occur this evening over and near the mountains and
adjacent foothills near and east of the Continental Divide. Brief
gusty wind to 35 knots will be possible near some storms...to 50 kts
north of a KGEY-KBYG-KGCC line. Storms and showers across northern
and east central Wyoming will generally decrease across the area
after 03z then exit the forecast area altogether between 06z and
12Z. A cold front will also push south into northern WY after 05Z
Wed...then south through the rest of the forecast area by around
18z. The front will bring winds around to the north/northeast east
of the Divide and over southern Wyoming...to the northwest west of
the Divide. Only a few isolated mountain showers or thunderstorms
expected in the afternoon.
&&
.FIRE WEATHER...
Issued AT 228 PM MDT Tue Aug 1 2017
A nearly stationary large high pressure ridge aloft will remain
over the Western U. S. extending from the Desert Southwest north
across the Great Basin into the Pacific Northwest. Northwest
flow aloft from Washington and British Columbia will remain over
Wyoming with a series of short wave low pressure troughs and
associated cold fronts will also continue through Friday. This
will keep mild to seasonably cool temperatures over the area.
Moisture will be somewhat limited but a frontal convergence
boundary will remain over or near the continental divide. This
combined with daily heating will support late morning, afternoon
and evening showers, with isolated thunderstorms with small hail
and strong gusty winds each day, most numerous over the mountains.
Daytime mixing with sufficient transport winds will produce very good
to excellent smoke dispersal from late morning through early
afternoon each day.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Baker
LONG TERM...Baker
AVIATION...Braun
FIRE WEATHER...Baker
Hazardous weather outlook, Aug 1, 2:18 AM MST, 15 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
318 AM MDT Tue Aug 1 2017
WYZ001>020-022>030-021200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
318 AM MDT Tue Aug 1 2017
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight
A cold front will bring isolated to widely scattered
thunderstorms, mainly in the mountains and east of the divide,
some with gusty winds and small hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wednesday...Another cold front pushes south across the area with
a chance of showers and thunderstorms, especially along and east
of the divide.
Thursday through Saturday...widely to scattered afternoon and
evening thunderstorms mainly over and near the Wind River and
Absaroka Mountains.
Sunday...Isolated to widely scattered thunderstorms mainly over
and near the mountains.
Monday...Scattered afternoon and evening mountains thunderstorms
with isolated to widely scattered storms across the lower
elevations.
.SPOTTER INFORMATION STATEMENT...Spotters are urged to report wind
gusts over 45 mph, the size of any hail, any rainfall amounts.
Thank you.
TEAM RIVERTON
In the hours before
Special weather statement, Aug 1, 12:19 PM MST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Riverton WY
119 PM MDT Tue Aug 1 2017
WYZ001>003-015-016-020000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
Wind River Mountains East-Upper Wind River Basin-
Including the cities of Lake, Mammoth, Old Faithful, Cody,
Meeteetse, and Dubois
119 PM MDT Tue Aug 1 2017
...Isolated Thunderstorms Through the Evening...
Isolated thunderstorms will develop across the northwest
mountains, portions of Yellowstone National Park, and closely
adjacent foothills this afternoon through this evening. The main
hazards with these storms will be occasional cloud to ground
lightning and wind gusts over 30 mph. Some storms may also produce
very small hail. This activity will gradually end ...Isolated Thunderstorms Through the Evening...
Isolated thunderstorms will develop across the northern
mountains and adjacent foothills this afternoon through this
evening. The main hazards with these storms will be occasional
cloud to ground lightning and a few wind gusts 30 to 50 mph. Some
storms may also produce very small hail. This activity will
gradually through the early evening period. through the early
evening period.
WYZ008>011-020000-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
119 PM MDT Tue Aug 1 2017
...Isolated Thunderstorms Through the Evening...
Isolated thunderstorms will develop across the northern
mountains and adjacent foothills this afternoon through this
evening. The main hazards with these storms will be occasional
cloud to ground lightning and a few wind gusts 30 to 50 mph. Some
storms may also produce very small hail. This activity will
gradually end through the early evening period.
WYZ020-022-020000-
Natrona County Lower Elevations-Casper Mountain-
Including the city of Casper
119 PM MDT Tue Aug 1 2017
...Isolated Thunderstorms Through the Evening...
Isolated thunderstorms will develop across the central mountains
and adjacent foothills and lower elevations of Natrona County
this afternoon through this evening. The main hazards with these
storms will be occasional cloud to ground lightning and a few wind
gusts over 30 mph. Some storms may also produce very small hail.
This activity will gradually end through the early evening
period.
Special weather statement, Aug 1, 1:20 PM MST, 4 hours before
Special Weather Statement
National Weather Service Riverton WY
220 PM MDT Tue Aug 1 2017
WYZ001>003-007-015-016-020000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
Owl Creek and Bridger Mountains-Wind River Mountains East-
Upper Wind River Basin-
Including the cities of Lake, Mammoth, Old Faithful, Cody,
Meeteetse, and Dubois
220 PM MDT Tue Aug 1 2017
...Isolated Thunderstorms Through the Evening...
Isolated thunderstorms will develop across the northwest
mountains, portions of Yellowstone National Park, Owl Creek
Mountains, and closely adjacent foothills of the area this
afternoon through this evening. The main hazards with these storms
will be occasional cloud to ground lightning and wind gusts over
30 mph. Some storms may also produce very small hail. This
activity will gradually through the early evening period.
WYZ008>011-020000-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
220 PM MDT Tue Aug 1 2017
...Isolated Thunderstorms Through the Evening...
Isolated thunderstorms will develop across the northern
mountains and adjacent foothills this afternoon through this
evening. The main hazards with these storms will be occasional
cloud to ground lightning and a few wind gusts 30 to 45 mph. Some
storms may also produce very small hail. This activity will
gradually end through the early evening period.
WYZ020-022-020000-
Natrona County Lower Elevations-Casper Mountain-
Including the city of Casper
220 PM MDT Tue Aug 1 2017
...Isolated Thunderstorms Through the Evening...
Isolated thunderstorms will develop across the central mountains
and adjacent foothills and lower elevations of Natrona County
this afternoon through this evening. The main hazards with these
storms will be occasional cloud to ground lightning and a few wind
gusts over 30 mph. Some storms may also produce very small hail.
This activity will gradually end through the early evening
period.
Special weather statement, Aug 1, 2:43 PM MST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Riverton WY
343 PM MDT Tue Aug 1 2017
WYZ001>007-016-017-020000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Upper Wind River Basin-Wind River Basin-
Including the cities of Lake, Mammoth, Old Faithful, Cody,
Meeteetse, Thermopolis, Worland, Dubois, Riverton, and Shoshoni
343 PM MDT Tue Aug 1 2017
...Isolated Thunderstorms Through the Evening...
Isolated thunderstorms will develop across the northwest
mountains, portions of east Yellowstone National Park, Owl Creek
Mountains, and closely adjacent foothills of the Big Horn Basin area
this afternoon through this evening. The main hazards with these
storms will be occasional cloud to ground lightning and wind gusts
over 30 mph. Some storms may also produce very small hail. This
activity will gradually through the early evening period.
WYZ008>011-020000-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
343 PM MDT Tue Aug 1 2017
...Isolated Thunderstorms Through the Evening...
Isolated thunderstorms will develop across the northern
mountains and adjacent foothills this afternoon through this
evening. The main hazards with these storms will be occasional
cloud to ground lightning and a few wind gusts 30 to 45 mph. Some
storms may also produce very small hail. This activity will
gradually end through the early evening period.
WYZ020-022-020000-
Natrona County Lower Elevations-Casper Mountain-
Including the city of Casper
343 PM MDT Tue Aug 1 2017
...Isolated Thunderstorms Through the Evening...
Isolated thunderstorms will develop across the central mountains
and adjacent foothills and lower elevations of Natrona County
this afternoon through this evening. The main hazards with these
storms will be occasional cloud to ground lightning and a few wind
gusts over 30 mph. Some storms may also produce very small hail.
This activity will gradually end through the early evening
period.
Special weather statement, Aug 1, 3:59 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Riverton WY
459 PM MDT TUE AUG 1 2017
WYZ017-012315-
Wind River Basin-
459 PM MDT TUE AUG 1 2017
...SPECIAL WEATHER STATEMENT...
At 456 PM MDT, Doppler radar was tracking a strong thunderstorm
near Riverton, moving southeast at 25 mph.
Small hail and heavy rain will will occur with this storm in some
areas. This storm will move across the Riverton area through 530 PM.
Seek safe shelter indoors.
LAT...LON 4298 10855 4315 10846 4308 10805 4283 10819
TIME...MOT...LOC 2256Z 291DEG 24KT 4304 10841
AR
Special weather statement, Aug 1, 4:28 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Riverton WY
528 PM MDT TUE AUG 1 2017
WYZ017-020015-
Wind River Basin-
528 PM MDT TUE AUG 1 2017
...SPECIAL WEATHER STATEMENT...
At 526 PM MDT, Doppler radar was tracking a thunderstorm 7 miles
east of Riverton, moving east at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm along with occasional cloud to ground lightning and
locally heavy rainfall.
This storm will remain over mainly rural areas of eastern Fremont
County including Gas Hills Road.
LAT...LON 4298 10832 4304 10833 4304 10801 4286 10800
TIME...MOT...LOC 2326Z 290DEG 16KT 4300 10825
Lipson
Thunderstorm Wind, Johnson
- When
- August 1, 5:20 PM MST
- Where
- Johnson County, 6 mi WNW of Buffalo
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.383, -106.812
A trained spotter measured a wind gust of 62 mph around 6 miles west-northwest of Buffalo.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 4, 20176 deaths · 1 event
- Excessive Heat in Oregon, August 1 to 4, 20172 deaths · 2 events
- High Surf in New Jersey, August 1, 20171 death · 1 event
- Flash Flooding and Flooding in California, August 1 to 3, 2017$318,000 · 56 kt wind · 15 events
- Drought in Guam, August 1 to 31, 2017$100,000 · 2 events
- Flash Flooding and Hail in Kentucky, August 1 to 3, 2017$65,000 · 1 in hail · 7 events
- Hail and Damaging Wind in Michigan, August 1, 2017$70,000 · 1 in hail · 2 events
- Flash Flooding and Flooding in New Jersey, August 1 to 3, 2017$60 · 52 kt wind · 42 events
- Heat in Washington, August 1 to 10, 20175 injured · 1 event
- Flash Flooding and Damaging Winds in Arizona, August 1 to 4, 2017$41,000 · 52 kt wind · 11 events
- Hail and Damaging Winds in Indiana, August 1, 20173 injured · $8,000 · 1 in hail · 6 events
- Flooding and Hail in Pennsylvania, August 1 to 5, 2017$50 · 1 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705679.